Hail, Venango
- When
- September 13, 4:45 PM EST
- Where
- Venango County, 0.52 mi E of Cooperstown
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 41.500, -79.870
Thunderstorm activity occurred with aid of low-level confluence along a weak frontal zone. Forcing for ascent accompanied the remnants of a MCV.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Thunderstorm activity occurred with aid of low-level confluence along a weak frontal zone. Forcing for ascent accompanied the remnants of a MCV. A favorable environment was noted, CAPE values approaching 2000 J/kg and deep-layer shear (40-50kts), to help fuel strong isolated storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Sep 13, 3:41 PM EST, 1 hour 4 minutes earlier.
Area Forecast Discussion National Weather Service Pittsburgh PA 441 PM EDT Mon Sep 13 2021 .SYNOPSIS... Shower and thunderstorm chances are expected through this evening north of Interstate 80. Otherwise, warm and dry weather will continue until more widespread showers and thunderstorms move across the region with a Wednesday cold front. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... Afternoon Update: SPC Mesoanalysis indicates high CAPE values coincident with favorable wind shear north of I80 this afternoon. This area will be monitored for convection as a shortwave trough allows for forcing for ascent while lapse rates increase. If cells develop, damaging wind is the primary threat. The window in which convection is possible will narrow, as peak heating is beginning to cease and shortwave is propagating eastward. Previous: Shower and thunderstorms chances should continue through this evening north of I 80 as a cold front moves slowly south across NW PA, and a shortwave approaches. Most of the rain is expected to stay north of the forecast area where better upper support is progged. Capping warm air aloft should also limit the thunderstorm potential, though lift in the vicinity of the front could still result in a few showers/storms. A strong storm is possible with marginal shear and instability, but the warm air aloft should be a limiting factor in this potential. Otherwise, dry weather is expected through tonight under shortwave ridging south of the front. Warm temperatures should continue tonight, with lows around 10 degrees above average. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/... Ridging/SW flow aloft should push the front back to the north Tuesday, with mainly dry weather expected. A shortwave trough, and its associated sfc cold front, is expected to approach the Upper Ohio Valley region Tuesday night, with shower chances increasing, especially late. More widespread showers are expected Wednesday as the trough and sfc cold front cross the region. Marginal shear and instability could result in a severe thunderstorm potential Wednesday afternoon and early evening, though cloud cover could be a limiting factor in the amount of destabilization and the resulting severe weather potential. Rain chances should then diminish Wednesday night as the front completes its passage. Models differ on the positioning of a souther stream trough Thursday, and it moves slowly NE toward the region. Continued with low chances for showers attm, using a blended model solution to account for the uncertainty. Above average temperatures are expected to continue through the period. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... The southern stream trough should continue to drift across the Ern CONUS through Saturday, with low chances of showers and thunderstorms continuing across the Upper Ohio Valley region. Model ensembles then indicate a ridge should build across much of the Ern CONUS through the rest of the weekend, with dry and warm weather expected. && .AVIATION /21Z MONDAY THROUGH SATURDAY/... Widespread MVFR stratocu is expected to persist through early aftn as a swd sagging frontal boundary has created sufficient lift in the moist, but stable boundary layer for that formation. An upstream shortwave is expected to lift the boundary nwd again later today before spawning some isold, to sct shra/tsra this eve near the I 80 terminals. VFR is thus expected to return until that convection potential affects those ports. .Outlook... Restrictions are then likely with a Wed cold front. && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...None. OH...None. WV...None. &&
Hazardous Weather Outlook...UPDATED National Weather Service Pittsburgh PA 126 PM EDT Mon Sep 13 2021 OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029- 031-073>076-WVZ001>004-012-021-509>514-141730- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong- Indiana-Washington-Greene-Westmoreland- Higher Elevations of Westmoreland-Fayette- Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel- Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 126 PM EDT Mon Sep 13 2021 This Hazardous Weather Outlook is for east central Ohio, western Pennsylvania, and northern West Virginia. .DAY ONE...This afternoon and tonight. An isolated severe thunderstorm is possible through this evening north of Interstate 80. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Scattered severe thunderstorms are possible Wednesday afternoon and evening with a crossing cold front. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
Special Weather Statement
National Weather Service Pittsburgh PA
518 PM EDT Mon Sep 13 2021
PAZ008-132145-
Venango PA-
518 PM EDT Mon Sep 13 2021
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN VENANGO COUNTY THROUGH
545 PM EDT...
At 518 PM EDT, Doppler radar was tracking a strong thunderstorm near
Guys Mills, or 13 miles east of Meadville, moving east at 25 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Cooperstown, Pleasantville, and Oil Creek State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4149 7957 4148 8000 4150 8000 4150 7998
4151 7998 4151 7996 4156 7991 4156 7989
4157 7989 4157 7987 4158 7987 4159 7985
4160 7985 4160 7983 4162 7983 4162 7956
TIME...MOT...LOC 2118Z 266DEG 23KT 4160 7990
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHSpecial Weather Statement
National Weather Service Pittsburgh PA
539 PM EDT Mon Sep 13 2021
PAZ008-009-015-132215-
Forest PA-Clarion PA-Venango PA-
539 PM EDT Mon Sep 13 2021
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN VENANGO...
NORTHEASTERN CLARION AND FOREST COUNTIES THROUGH 615 PM EDT...
At 539 PM EDT, Doppler radar was tracking a strong thunderstorm over
Tionesta, or 15 miles west of Marienville, moving east at 35 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Marienville, Tionesta, Kellettville, West Hickory, East Hickory, and
Starr.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4162 7895 4144 7896 4144 7897 4145 7898
4145 7906 4142 7907 4142 7909 4138 7910
4145 7953 4163 7951
TIME...MOT...LOC 2139Z 274DEG 32KT 4152 7941
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHThe Pittsburgh radar (KPBZ), 112 km away, was scanning. The volume nearest the first event began at 21:43 UTC.
3 thunderstorm wind, 2 hail. Local standard time, as filed.
A tree was reported to be blown down near Route 322.
Power lines were downed on Belmar Road in Ajax.
A tree was reported to be on the road at the intersection of Route 66 and Blood Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2021Every state in 2021This day in weather historyWarnings in Pennsylvania, September 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 984334, 984335, 984336, 984337, 984338.